Michigan, 2003

Tornado and Hail in Michigan, August 21, 2003

August 21, 2003 · NWS DTX · 30 events in 10 counties and zones

Temperatures soaring into the 90s, coupled with dew points in the mid 70s, created a very unstable environment on August 21st. A thin convergence line fired up convection just after 6 PM EDT over Saginaw Bay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Temperatures soaring into the 90s, coupled with dew points in the mid 70s, created a very unstable environment on August 21st. A thin convergence line fired up convection just after 6 PM EDT over Saginaw Bay. Thunderstorms continued to develop to the southwest and propagated east. This was a major severe event with hail and wind damage. There was also one tornado which moved into Livingston county from Ingham county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 21, 2:42 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 21, 2:42 PM EST, 3 hours 43 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
342 PM EDT THU AUG 21 2003

WILL ALLOW HEAT ADVISORY TO RUN ITS COURSE INTO THE EARLY EVENING.

MAIN CHALLENGE RESIDES IN THE SHORT TERM WITH APPROACHING FRONT.
SPECIAL 18Z SOUNDING HERE AT DTX INDICATES PLENTY OF INSTABILITY
WITH 92/72 YIELDING AN EXTREME 5000 J/KG. OTHER FACTORS NOTED IN
SOUNDING...0-6KM SHEAR MARGINALLY SUPPORTIVE AT 30 KNOTS...FREEZING
LEVEL HAS DROPPED ABOUT 1500 FEET SINCE THIS MORNING. MOISTURE AND
INSTABILITY ARE PLENTIFUL SUPPLY...BUT ABSENT AT LEAST RIGHT NOW IS
LIFT. BEST SURFACE CONVERGENCE WORKS INTO CWA WITH APPROACH OF FRONT
AFTER 00Z. BETWEEN 22Z AND 00Z MID LEVEL SHORT WAVE TROUGH WILL BE
WORKING ACROSS CWA. THIS SHOULD AID IN TSRA DEVELOPMENT. GIVEN THESE
STILL UNCERTAIN FACTORS PLAN TO MAINTAIN CHANCE SHRA/TSRA TONIGHT.
WITH DEW POINTS INTO THE LOW TO MID 70S...STILL EXPECT SUFFICIENT
INSTABILITY TO LINGER INTO THE EVENING HOURS TO MAINTAIN THE
POTENTIAL FOR SEVERE WEATHER.

SOME TIMING DIFFERENCES ON PUSHING FRONT ACROSS CWA BETWEEN GFS/ETA.
BUT...IN EITHER CASE FRONT IS OUT OF CWA BY 12Z FRIDAY...WITH MUCH
DRIER AND COOLER AIR FILTERING IN. 850MB DEW POINT DEPRESSION
INCREASES TO 30C BY SATURDAY AFTERNOON. CU SCHEME POINTS TO SOME
CHANCE FOR CU FRIDAY MORNING INTO AFTERNOON SOUTH. AT THIS POINT
PLAN TO MAINTAIN MOSTLY SUNNY SKIES FOR FRIDAY/SATURDAY DAYS AND
CLEAR NIGHTS.

FOR SUNDAY...GFS/ETA IN AGREEMENT ON RIDING SOME MID LEVEL MOISTURE
ACROSS CWA...SO PARTLY CLOUDY LOOKS GOOD THERE.

TEMPERATURES OVER THE WEEKEND SHOULD HOVER CLOSE TO SEASONAL NORMS
FOR HIGHS AND SLIGHTLY BELOW FOR LOWS GIVEN VERY DRY AIR MASS IN
PLACE.

ON MONDAY...PROGRESSIVE RUNS OF GFS BRING SYSTEM RIDING THE TOP OF
RIDGE CLOSER AND CLOSER TO CWA...WITH LATEST TRACK PUSHING LOW
ACROSS U.P./NORTHERN LAKE HURON...WITH WARM FRONT BRUSHING NORTHERN
PORTION OF CWA. BEST THETA-E ADVECTION REMAINS NORTH OF CWA WITH
SYSTEM. AT THIS POINT WILL MAINTAIN DRY FORECAST...BUT TRENDS ARE
POINTING TOWARD AT LEAST CHANCE POPS FOR NORTH THIRD OF CWA.

EXTENDED...

GFS OFFERS TWO FROPA OPPORTUNITIES FOR NEXT WEEK. SEVERAL RUNS OF
GFS NOW INSIST ON FROPA FOR TUESDAY. WILL INSERT MENTION OF CHANCE
SHRA/TSRA FOR TUESDAY. NEXT FROPA IS SCHEDULED FOR THURSDAY.
ENSEMBLES HERE ARE IN BETTER AGREEMENT WITH OPERATIONAL MODEL AND
WILL INSERT CHANCE SHRA/TSRA FOR THURSDAY. TEMPERATURES THROUGH THE
PERIOD WILL BE CLOSE TO CLIMO.

.DTX...HEAT ADVISORY UNTIL 9 PM...
       MIZ047-048-053-060>062-068>070-075-076-082-083.

OKEEFE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 21, 3:13 PM EST, 3 hours 12 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
413 PM EDT THU AUG 21 2003

...HEAT ADVISORY IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR MUCH
OF SOUTHEAST MICHIGAN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

TEMPERATURES IN THE LOW TO MID 90S ALONG WITH HIGH HUMIDITY WILL
ALLOW HEAT INDEX VALUES TO REMAIN IN THE 100 TO 105 RANGE FOR MUCH
OF SOUTHEAST MICHIGAN INTO EARLY THIS EVENING. THEREFORE...A HEAT
ADVISORY CONTINUES.

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE SAGINAW VALLEY AND
THUMB THIS EVENING WITH A CHANCE OF THUNDERSTORMS SOUTH OF THIS
REGION TONIGHT. SOME OF THESE STORMS MAY BE SEVERE. THE PRIMARY
HAZARD WILL BE WIND GUSTS TO 60 MPH AND HEAVY RAINFALL...WITH HAIL
TO ONE INCH IN DIAMETER ALSO POSSIBLE. AVERAGE STORM MOTION WILL BE
TO THE EAST AT 30 MPH.

SURFACE DEWPOINTS IN THE LOW TO MID 70S WILL MAINTAIN AN UNSTABLE
ENVIRONMENT ACROSS SOUTHEAST MICHIGAN THROUGH THE EVENING HOURS. AN
UPPER LEVEL IMPULSE AND SURFACE COLD FRONT OVER WISCONSIN UPPER
MICHIGAN WILL MOVE ACROSS LOWER MICHIGAN THIS EVENING. AHEAD OF THE
FRONT...THERE IS A CHANCE OF THUNDERSTORMS. TIMING OF STORMS WOULD
BRING THE CHANCE INTO THE SAGINAW VALLEY AND THUMB BETWEEN 5 PM AND
10 PM...THE FLINT AREA BETWEEN 6 PM AND 11 PM...AND METRO DETROIT
BETWEEN 8 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

OKEEFE

The radar

The Detroit radar (KDTX), 128 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

18 hail, 11 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Huron

When
August 21, 6:25 PM EST
Where
Huron County, Bad Axe
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.800, -83.000

Hail, Genesee

When
August 21, 6:30 PM EST
Where
Genesee County, Montrose
Measured
1 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
43.183, -83.867

Hail, Genesee

When
August 21, 6:41 PM EST
Where
Genesee County, Mt Morris
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.117, -83.683

Hail, Tuscola

When
August 21, 6:43 PM EST
Where
Tuscola County, Mayville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.333, -83.367

Hail, Genesee

When
August 21, 6:43 PM EST
Where
Genesee County, Swartz Creek
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.950, -83.817

Hail, Shiawassee

When
August 21, 6:45 PM EST
Where
Shiawassee County, Morrice
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.833, -84.183

Hail, Genesee

When
August 21, 6:55 PM EST
Where
Genesee County, Gaines
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.867, -83.900

Hail, Tuscola

When
August 21, 6:55 PM EST
Where
Tuscola County, Kingston
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -83.183

Hail, Huron

When
August 21, 7:00 PM EST
Where
Huron County, Harbor Beach
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.833, -82.650

Thunderstorm Wind, Huron

When
August 21, 7:00 PM EST
Where
Huron County, Harbor Beach
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.833, -82.650

A trained weather spotter reported large tree limbs down.

Thunderstorm Wind, Genesee

When
August 21, 7:05 PM EST
Where
Genesee County, Flint
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.033, -83.683

A trained weather spotter reported a shed blown over.

Hail, Genesee

When
August 21, 7:05 PM EST
Where
Genesee County, Swartz Creek
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.950, -83.817

Hail, Genesee

When
August 21, 7:10 PM EST
Where
Genesee County, Flint
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.033, -83.683

Thunderstorm Wind, Genesee

When
August 21, 7:11 PM EST
Where
Genesee County, Otisville
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.167, -83.517

A trained weather spotter estimated 65 mph thunderstorm wind gusts.

Hail, Genesee

When
August 21, 7:11 PM EST
Where
Genesee County, Otisville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.167, -83.517

Hail, Genesee

When
August 21, 7:12 PM EST
Where
Genesee County, Flint
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.033, -83.683

Hail, Lapeer

When
August 21, 7:17 PM EST
Where
Lapeer County, Lapeer
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.050, -83.317

Hail, Sanilac

When
August 21, 7:27 PM EST
Where
Sanilac County, Deckerville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.533, -82.733

Hail, Genesee

When
August 21, 7:30 PM EST
Where
Genesee County, Grand Blanc
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.917, -83.617

Thunderstorm Wind, Genesee

When
August 21, 7:30 PM EST
Where
Genesee County, Grand Blanc
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.917, -83.617

A trained weather spotter reported 5 inch tree limbs down.

Hail, Genesee

When
August 21, 7:30 PM EST
Where
Genesee County, Burton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.983, -83.633

Hail, Lapeer

When
August 21, 7:45 PM EST
Where
Lapeer County, Lapeer
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.050, -83.317

Tornado, Livingston

When
August 21, 8:10 PM EST to 8:12 PM EST
Where
Livingston County, 4 mi SW of Fowlerville
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
42.633, -84.117

A tornado tracked along Howell-Mason road from Webberville in Ingham county to Fowlerville in Livingston county. The tornado weakened as it moved into Livingston county.

Thunderstorm Wind, Washtenaw

When
August 21, 9:05 PM EST
Where
Washtenaw County, 2 mi NE of Dexter
Measured
54 kt (62 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.350, -83.833

The public reported trees down.

Thunderstorm Wind, Washtenaw

When
August 21, 9:05 PM EST
Where
Washtenaw County, 2 mi W of Ann Arbor
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.283, -83.767

Central dispatch reported trees down.

Thunderstorm Wind, Lapeer

When
August 21, 9:10 PM EST
Where
Lapeer County, Lapeer
Measured
54 kt (62 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.050, -83.317

Local law enforcement reported trees and wires down.

Thunderstorm Wind, Washtenaw

When
August 21, 9:20 PM EST
Where
Washtenaw County, 1 mi S of Ypsilanti
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.217, -83.617

A trained weather spotter reported large trees down.

Thunderstorm Wind, Washtenaw

When
August 21, 9:20 PM EST
Where
Washtenaw County, Salem
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.400, -83.567

Local law enforcement reported trees blown down.

Thunderstorm Wind, Monroe

When
August 21, 10:05 PM EST
Where
Monroe County, 1 mi NE of Carleton
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.067, -83.367

A trained weather spotter reported several trees down.

Thunderstorm Wind, Wayne

When
August 21, 10:20 PM EST
Where
Wayne County, Wyandotte
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.200, -83.167

A trained weather spotter estimated a 60 mph thunderstorm wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyThe tornado archive for Michigan, 2003Warnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368420, 5368421, 5368428, 5368423, 5368429, 5368422, 5368430, 5368431, 5368432, 5368433, 5368434, 5368435, 5368436, 5368442, 5368443, 5368444, 5368424, 5368425, 5368426, 5368445, 5368446, 5368427, 5368437, 5368439, 5368447, 5368438, 5368440, 5368502, 5368441, 5368503.